hi all

Hi there, i`ve been reading all the posting`s on this forum and have gained a huge amount from them. My 9 year old daughter (Holly) has brittle asthma, she`s on load`s of med`s ( seretide 250 2 puff`s twice a day, salbutamol 2 puff`s when required ( she`s lucky if an inhaler last`s a week!) slo-phyllin 120mg twice a day, singulair 5 mg once a day, 30mg of prednislerone every other day and combivent for her nebuliser at least once a day) she has no allergy`s at all except to atropine and it`s a severe allergy. I was begining to feel very isolated and even very scared, i hate having to fill her with drug`s and i hate even more the horrible, nasty, awful side effect`s she suffer`s from because of these drug`s! but i know that we`re stuck between a rock and the deep blue sea.

I would feel like the world`s worst mother admitting that to anybody that didn`t see or feel the effect`s these med`s have on my child, but reading what`s here i know you`ve all been there and still are there.

My wee darling`s lucky to have a superb consultant, she`s seen him for 5 year`s now, every 4-6 week`s and he`s the only doc`s she see`s, no chopping, changing and the dreaded re-explaining everything from scratch, he`s almost like an uncle to her now, and i have the huge benefit of being able to get in contact with him easily, should she need him.

I do everything i possibly can to allow Holly the freedom to be a child and to try out everything she want`s, although 99% of the time my heart`s in my mouth! i`m sure most everybody reading this will completly understand.

Holly`s consultant recently spoke about changing her from prednislerone tablet`s to injection`s, to try and help reduce some of the side effect`s, and also said he was worried about something called Cushing`s syndrome, i`ve done a bit of research on the net about these, but was wondering if anybody else would have any info from experience?

Well thank`s for letting me rant and the best of health to you all, Fiona x

3 Replies

oldestnewest
  • Hi Fiona, I can relate to everything you wrote in your message. My son Sean is nearly 12 and has been severe brittle asthmatic from birth. We are in fortunate position that Sean was referred to Royal Brompton hospital when he was three and his consultant is fantastic. I can so understand the letting the kids get on with life, Sean is sports mad and belongs to rugby and football teams, watching him play rugby is nerve wracking as he struggles with breathing so much. There are many parents who have told me they wouldnt let their son play if he was that ill but we have never wrapped Sean in cotton wool and he is the sort

    of kid who makes the most of every opportunity in life.

    The same as you I also question the drugs over the years, Seans drug list was 13 items long at one point and I also questioned whether any of the drugs worked. In April/May this year we went right back to basics with his consultant and changed alot of his drugs. The biggest concern all round was the steroids so he was prescribed Kenalog (trisemelone) sp , which is an intra muscular steroid injection. Sean was also started on Aziathropine which is an immune suppresant, it is being used as a steroid sparing agent to decrease side effects.

    Maybe Holly's consultant is considering the Kenalog? Sean prefers the injection to daily pred as he thinks it doesnt make his tummy/face as round. April,may,june were a bit rocky still as it seemed to take a while for kenalog to build in system, he has the injection 3-4 weekly. In july we seemed to have found the right combination of drugs so the consultant gave a reduced dose of 60mg kenalog. It looks as though Kenalog was working at 80mg as he has been unwell for last week or so which means he will have top dose again next week but at least he and I know its a worthwhile drug.

    I'm sorry ive ended up rambling, not had much sleep since weekend! If you have any further questions please ask and i'll try not to ramble at you :-)

    Take care

    Julie

  • Hi Fiona,

    Sorry to hear about Holly's brittle asthma, that must be a tremendous source of worry to you. I can't really imagine what you're going through, as I don't have any children myself, but I do have brittle asthma too so I can relate a little.

    Cushing's syndrome describes the constellation of symptoms resulting from abnormally high levels of steroid in the body, in Holly's case due of course to taking pred for her asthma (as compared to Cushing's *disease*, which has similar symptoms but is caused by the body producing too much steroid itself).

    The symptoms of Cushing's syndrome are variable and you are probably already familiar with some of them. The most obvious one is the classical 'Cushingoid appearance' (as they always write in my notes :-( ) of round face, weight gain on neck and abdomen, and thinner arms and legs. Children can have slowing of growth. It can also cause skin problems such as thin skin, easy bruising, excess hair growth and stretch marks, bone problems such as thinning of the bones and fractures, muscle problems like fatigue and weak muscles, mood disturbances like mood swings, irritability, anxiety and depression, and high blood pressure and high blood sugar. They can also suppress the immune system somewhat, and can disrupt hormones, upsetting women's cycles and causing men, errm, other related problems.

    No doubt you have read most of this already during your net research, and I know it all sounds pretty scary. It's important to bear in mind, though, that not everyone will suffer from all these symptoms - in fact, most people will only suffer from a few, if any. Most of the effects tend to occur when someone has been on oral steroids for many years - I have been more on them than off them for around 12 years now and am only just beginning to find that I am getting significant side effects. The main problems I am getting at the moment (apart from the obvious weight gain and appearance) are problems with high blood pressure and high blood sugar, and both of these have been thankfully relatively easy to control with changes in diet, and, when necessary (usually when on high doses of pred) antidiabetic tablets.

    Although these drugs have these effects, the bottom line is that they are life-saving drugs for those of us who are living with brittle asthma. The effects of uncontrolled asthma would be a lot worse. It sounds like your consultant is excellent and is putting some thought into the best way to get Holly on as low a dose as possible whilst still controlling her symptoms. I do hope his suggestions are successful. Please do remember (and this is directed at everyone, not specifically at you, Fiona!) that however worried you are about the side effects of steroids, stopping them abruptly without consulting your doctor is extremely dangerous. Not only can it worsen your asthma control, but it can also cause something called an Addisonian crisis, which is due to your own body failing to kick in quickly enough to produce its own steroids, and can be life threatening.

    All the best to you and to Holly; I hope she sees some improvement soon

    Take care

    Em H

  • Sorry if this is a bit of a short post, I am in a bit of a daze today. I started steoid injections in April having been on pred for months and developed a very round face which I hated and gave me very little self confidence. Since starting the injections I managed to ween the pred down and finally stopped it at the beginning of July. Since then I have only had 1 40mg 5 day course so it has worked for me, I think. Also hich matters to me more is the fact that my face has gone less round and when coming home from uni this time I didnt get comments about putting weight on, in fact it was the opposite which has given me more confidence.

You may also like...